STONY BROOK, N.Y., Feb. 2 (UPI) -- Combining a commonly-prescribed cancer drug with chemotherapy may increase the risk of death, a U.S. study suggests.
Researchers at Stony Brook University Medical Center in New York say studies show the cancer drug bevacizumab, sold under the trade name Avastin, coupled with chemotherapy can increase the risk of treatment-related death, medicalnewstoday.com reported Wednesday.
Stony Brook's Vishal Ranpura conducted a review of studies in which bevacizumab in combination with chemotherapy or biological therapy was compared with chemotherapy or biological therapy alone.
Compared with chemotherapy alone, the addition of bevacizumab was associated with a 1.5-times increased risk of fatal adverse events, he found.
Bevacizumab was associated with a 3.5-times increased risk of FAEs in patients receiving biological therapies involving taxanes or platinum agents.
Bevacizumab is currently approved by the U.S. Food and Drug Administration for cancers that are metastatic and have spread to other parts of the body.
"Even though a number of FAEs (fatal adverse events) have been reported in patients treated with bevacizumab, its role in the development of these fatal events has not been definitively established," the American Medical Association said in an article in its journal. "Data across bevacizumab trials reveal conflicting results regarding its associations with FAEs."
|Additional Health News Stories|
DAMASCUS, Va., May 18 (UPI) --Dozens of people were injured Saturday when a car in the Appalachian Trail Days parade in Damascus, Va., plowed into the crowd.
MALMO, Sweden, May 18 (UPI) --Oddsmakers pegged Emmelie de Forest as the favorite to win the Eurovision Song Contest finals in Sweden Saturday.